Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 49, NWS Midland/Odessa, TX

July 22, 2009Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2009, 8:27 AM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2009, 8:27 AM MDT (14:27 UTC)
Expired
Jul 22, 2009, 11:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 221427
FFWMAF
NMC015-025-221730-
/O.NEW.KMAF.FF.W.0049.090722T1427Z-090722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 AM MDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1130 AM MDT

* AT 818 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A COMPLEX OF THUNDERSTORMS MOVING THROUGH THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...LOCO HILLS...LAKEWOOD...COTTONWOOD...DAYTON...ATOKA AND
  ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...EAGLE CREEK...NORTH SEVEN RIVERS...WALNUT CREEK...COTTONWOOD
CREEK...FOURMILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...SHEEP
DRAW...MIDDLE SEVEN RIVERS...PENASCO, RIO AND DARK CANYON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3298 10377 3230 10373 3229 10437 3297 10456

$$
1 follow-up statement
000 
WGUS74 KMAF 221438
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM MDT WED JUL 22 2009

NMC015-025-221730-
/O.CON.KMAF.FF.W.0049.000000T0000Z-090722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-EDDY-
838 AM MDT WED JUL 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT FOR
NORTHEASTERN EDDY AND EXTREME WEST CENTRAL LEA COUNTIES...

AT 830 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A COMPLEX OF 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.  
NUMEROUS STREETS IN BOTH ARTESIA AND CARLSBAD HAVE FLOODED WITH UP 
TO 1 FOOT OF RUNOFF...RESULTING IN STALLED VEHICLES.  ARROYOS AND 
BAR DITCHES HAVE FLOODED...AS WELL.  ALMOST 5 INCHES OF RAINFALL 
HAVE BEEN REPORTED JUST NORTH OF ARTESIA...WHILE RADAR ESTIMATES OF 
OVER 3 INCHES HAVE BEEN INDICATED EAST OF CARLSBAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCO HILLS...
COTTONWOOD...DAYTON...ATOKA AND ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...EAGLE CREEK...NORTH SEVEN RIVERS...WALNUT CREEK...COTTONWOOD
CREEK...FOURMILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...SHEEP 
DRAW...MIDDLE SEVEN RIVERS...RIO PENASCO...AND DARK CANYON.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3298 10377 3230 10373 3229 10437 3297 10456

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:57 AM MDT, 30 minutes earlier.

Area forecast discussion, Jul 22, 7:57 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
857 AM CDT WED JUL 22 2009

.UPDATE...
UPDATED FORECAST TO INCREASE POPS ACROSS THE NORTHERN HALF OF THE
AREA TODAY.

&&

.DISCUSSION...
MODELS HAVE HANDLED THE ONGOING MCS PRETTY WELL WITH THE NAM
HAVING THE BETTER LOCATION OF THE PRECIP BUT THE GFS HANDLING THE
QPF BETTER. HOWEVER THE GFS IS DOING PRETTY WELL IN ALL AREAS NOW
SO HAVE UPDATED THE FORECAST BASED ON THE EXPECTED CONTINUATION OF
THE MCS ACROSS THE PERMIAN BASIN MAINLY NORTH OF I-20. RAINALL
LIKELY ACROSS THE PERMIAN BASIN BUT AREAS FURTHER SOUTH WILL ALSO
GET A DECENT CHANCE TO GET SOME RAIN AS WELL. HAVE INCREASED QPF
AMOUNTS AND WILL HAVE TO CLOSELY MONITOR FOR POTENTIAL FLOOD
WARNINGS. THE RAIN HAS MOVED FAST ENOUGH TO WHERE I FEEL IT IS
BEST TO HANDLE WITH FLS STATEMENTS FOR NOW THOUGH SOME AREAS ARE
GETTING CLOSE TO MEETING FLASH FLOOD CRITERIA.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 659 AM CDT WED JUL 22 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
CONVECTION CONTINUES ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO
AND THE UPPER TRANS PECOS REGION THIS MORNING. TAF SITES IN THE
ABOVE MENTIONED AREAS STAND THE BEST CHANCE FOR CONVECTION THIS
MORNING...SO WE HAVE INCLUDED TEMPO AND/OR PREVAILING CONDITIONS FOR
SHRA/TSRA. DAYTIME HEATING SHOULD INITIATE ADDITIONAL CONVECTION
THIS AFTERNOON... WHICH COULD AFFECT REMAINING TERMINALS THAT GET
LEFT OUT OF THIS MORNING/S ACTIVITY. GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THUNDERSTORM
ACTIVITY ALONG WITH MVFR CIGS. ANOTHER ORGANIZED AREA OF SHOWERS AND
THUNDERSTORMS MAY ONCE AGAIN AFFECT THE PLAINS OF SOUTHEASTERN NEW
MEXICO LATE IN THE CURRENT FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 507 AM CDT WED JUL 22 2009/

DISCUSSION...
THERE ARE THREE MAIN AREAS OF CONVECTION/CONCERN THIS MORNING. THE
FIRST...AND MOST SIGNIFICANT...IS CURRENTLY OVER SOUTHEAST NEW
MEXICO WHERE MULTIPLE CELL MERGERS HAVE OCCURRED OVER THE LAST HOUR AND
CLOUD TOPS CONTINUE TO RAPIDLY COOL. THE FEATURE DRIVING THIS MCS
IS A STRONG VORT MAX DIVING SOUTHEAST THROUGH NM ON THE NORTHEASTERN
FRINGE OF THE UPPER RIDGE JUST TO OUR WEST. VERY HEAVY RAINFALL IS
OCCURRING OVER CHAVES COUNTY NM. THERE IS LIKELY A SECOND...BUT
SLIGHTLY WEAKER...VORT MAX JUST SOUTHWEST OF THE PREVIOUSLY
MENTIONED FEATURE OVER SOUTH CENTRAL NM/EXTREME WESTERN TX. THIS IS
DEPICTED ON BOTH THE RUC AND GFS. FURTHER SOUTH NEAR THE LOWER
TRANS PECOS...CONVECTION IS PRESENT ALONG A QUASI STATIONARY
FRONTAL BOUNDARY AND IT IS POSSIBLY BEING SUPPORTED BY YET ANOTHER
WEAK MID LEVEL SHORTWAVE TROUGH. A DISSIPATING TREND HAS BEEN
NOTED NEAR THIS LATTER AREA SO WE HAVE DECIDED TO DECREASE POPS
NEAR THIS AREA AFTER 12Z. HOWEVER...LATER THIS AFTERNOON AND
EVENING WE ARE EXPECTING MORE CONVECTION ALONG THE SURFACE BOUNDARY
WITH DAYTIME HEATING FROM THE DAVIS MOUNTAINS TO JUST NORTH OF THE
BIG BEND. MAXIMUM TEMPS WILL BE TRICKY TODAY DEPENDING ON HOW MUCH/WHERE
RAINFALL OCCURS OVER THE REGION FROM NOW UNTIL PEAK HEATING. WITH
THE BOUNDARY NOW LOCATED SOUTH OF THE PECOS RIVER VALLEY...UPSLOPE
FLOW...CLOUD COVER AND ADDITIONAL RAINFALL EXPECTED...WE HAVE
DECIDED TO STAY NEAR OR JUST BELOW THE MAV/S GUIDANCE SINCE IT WAS
THE COOLEST.

THE GFS SEEMS TO BE HANDLING THIS SCENARIO THE BEST CONSIDERING
THE CURRENT SATELLITE/RADAR TRENDS. THEREFORE...AS THE MAIN VORT
MAX CONTINUES TO PROGRESS SOUTHEASTWARD TODAY ACROSS LUB/S
SOUTHERN CWA...ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP
AHEAD OF IT LATER THIS AFTERNOON AND EVENING WITH UPSLOPE FLOW
AND A DEEP MOISTURE AXIS IN PLACE. THE CURRENT PWATS VIA LAPS ARE
NEAR 1.5 INCHES ACROSS MUCH OF SOUTHWEST TEXAS AND THIS COMBINED
WITH SLOW MOVING CELLS COULD RESULT IN A LOCALIZED FLASH FLOODING
THREAT ACROSS THE NORTHERN PERMIAN BASIN TONIGHT...ESPECIALLY IF
ANOTHER MCS DEVELOPS WITH THE ONSET OF THE NOCTURNAL 850 HPA JET.
THE RAIN CHANCES WILL SLOWLY SHIFT EAST WITH THE MAIN FEATURE
THURSDAY AND WARMER TEMPS ARE EXPECTED FRIDAY AS HEIGHTS INCREASE
FROM THE WEST. THE GFS DOES DEPICT ANOTHER MID LEVEL SHORTWAVE
TROUGH WITHIN THE NORTHERLY FLOW MOVING SOUTH ACROSS THE TRANS
PECOS REGION INTO THE DAVIS MOUNTAINS DURING THE EARLY EVENING
HOURS FRIDAY. AT THE CURRENT MOMENT WE HAVE DECIDED NOT TO MENTION ANY
CHANCES FOR THIS AREA...BUT LATE AFTERNOON CONVECTION DOES NOT
SEEM OUT OF THE QUESTION FOR THE HIGHER TERRAIN.

TEMPS WILL CONTINUE TO WARM THROUGH THE WEEKEND AS THE UPPER RIDGE
BUILDS TO OUR WEST AND LOW LEVEL SOUTHERLY FLOW RETURNS. THE WARMEST
DAY WILL LIKELY BE SATURDAY WITH HIGHS IN THE UPPER 90S AND MID
100S F AS 850 HPA TEMPS CLIMB INTO THE 30 C RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  65  86  69  /  60  60  30  10
CARLSBAD NM                87  69  86  67  /  70  50  30  10
DRYDEN TX                  96  74  91  70  /  40  40  20  20
FORT STOCKTON TX           89  70  90  70  /  50  40  30  20
GUADALUPE PASS TX          86  66  83  63  /  50  50  30  10
HOBBS NM                   83  66  84  68  /  80  50  30  10
MARFA TX                   86  62  82  57  /  50  40  20  10
MIDLAND INTL AIRPORT TX    86  67  85  67  /  60  50  30  10
ODESSA TX                  86  67  84  68  /  60  50  30  10
WINK TX                    90  73  89  70  /  70  50  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Jul 22, 3:35 AM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 AM CDT WED JUL 22 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
435 AM CDT WED JUL 22 2009 /335 AM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF
THE REGION...ESPECIALLY ACROSS THE PLAINS OF SOUTHEASTERN NEW
MEXICO SOUTH INTO THE TRANS PECOS REGION OF WEST TEXAS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY VERY HEAVY
RAINFALL...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS. RAINFALL
SHOULD BE HEAVIEST FROM SOUTHEAST NEW MEXICO INTO THE TRANS PECOS
REGION. LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING OF
LOW-LYING AND NORMALLY FLOOD PRONE AREAS.

.DAY TWO...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION...MAINLY THROUGH
THURSDAY NIGHT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL SHIFT
EAST INTO THE PLAINS ON THURSDAY. HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:05 PM MDTAreal Flood AdvisoryMAFEddy115 min
Jul 21, 8:56 PM MDTAreal Flood AdvisoryMAFEddy64 min
Jul 22, 3:29 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 22, 5:11 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 22, 6:35 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 22, 8:13 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.